26 answers

Question About Tamiflu

My daughter was diagnosed today with flu, I'm assuming it's H1N1 this time of year, although she was not tested. Despite feeling chilly, having a low grade fever, and a sore throat and tummy she was okay as long as she rested in bed. She even ate some crackers and felt much better. However, once I gave her Tamiflu she was very ill and threw up so many times that there's nothing left in her stomach, including the Tamiflu. She's even been waking up just to throw up whatever water she has sipped. My question is is this is typical with H1N1 or is it the Tamiflu? She is mildly asthmatic so I want her to have Tamiflu to prevent worse symptoms but she seemed fine until I gave her the antiviral. I'm just wondering if I should continue giving it to her or let her ride it out. I know a few people who have had H1N1 and just had fevers and sore throat for a week or so and it doesn't seem so bad. Now my daughter seems so much worse, I'm wondering if it's worth continuing the meds. I hope you ladies can help - you always have the best advice on this site! :)

Thank you!

S.

What can I do next?

So What Happened?™

Thank you so much to those wonderful and helpful ladies who responded to my note. Your advice reassured me so much and I really appreciate your concern. I spoke with my daughter's pediatrician and she said that Tamiflu can have adverse reactions especially in kids and although we'll never know if it caused the terrible vomitting, she thought the fitful sleep could be attributed to it. Because she acted so strangely on it, I decided to forego the Tamiflu. She is still suffering with fever, cough, and sore throat, but she's not sick to her stomach anymore and is eating and drinking. I'm giving her her puffers to help with her cough in hopes it keeps her lungs clear. We're just going to wait it out and pray she gets better soon. Thank you all again - you're all in my prayers that you and your kids don't have to suffer with this. Take care!

S.

Featured Answers

Vomiting is the most common side effect to Tamiflu according to this: http://www.tamiflu.com/sideeffects.aspx

I would stop giving it to her and just monitor her other symptoms closely. Most people do go through either the seasonal flu or the H1N1 flu OK.

My son (5 months) and I had H1N1 2 weeks ago. We both were on tamiflu to help. It didnt seem to do anything to make him ill but when I would take it...it made me very sick. I would throw up after taking it. I found that if I took it with some food then maybe it would work. I ended up stopping it because I didnt notice a difference and it wasnt worth me being MORE sick when taking it. When we had it we had fevers, sore throats and bad cough. Hope this helps a little. Good luck!

Stop giving her the Tamiflu and call her doctor and inform them of this. This sounds like an abnormal reaction to me.

More Answers

We had the H1N1 in our house too and I talked to my doctor about Tamiflu. She actually did not recommend it at all because of the the terrible side effects it can have especially in children. Vomiting being one of them but also neurological effects was the biggest one. She said all Tamiflu is going to do is help make the fever not so bad and maybe make the duration of the flu one or two days shorter. She told me that if it were her she would not do the Tamiflu because the risk out weighed the benefits. I would talk to your doctor about it for sure because if it is making your daughter worse what is the point of pumping her full of a drug that isn't going to make her better anyway. My kids were not in the high risk category though so maybe not doing Tamiflu was the best route for us. I am not sure if your daughter is considered high risk or not but that may make a difference in the way the doctor treats her. I hope she feels better soon.

1 mom found this helpful

I am quite frankly shocked at the over use of Tamiflu! Just in this post there are 3-4 families who have used it. its proven to not prevent or make the flu better, and to possibly shorten the flu by 1/2 -1 day if that, and its only proven to work to shorten the flu by 1/2-1 day if you start taking it right away at the onset of the flu, and thats usually before symptoms present much.

ANYWAY, I would call your doctor. The tamiflu is making her worse and likely won't shorten or help her flu any. Plus the side effects outweigh the benefits at this point. If she's throwing it all up it won't help her anyway, and you want her to feel better, not worse.

On another note, the overuse of Tamiflu has caused it to show up in water tables from people's waste who have taken it, meaning birds and other animals are being exposed to the antiviral, which will, in turn, cause eventual super viruses because of the built up resistance to an antiviral.

1 mom found this helpful

Yes that is a side effect of Tamiflu. I have written about that on my blog - http://www.LindaLongden.com

Make sure your daughter is getting plenty of clear liquids so she does not get dehydrated and lots of rest.

L.

Call your Doctor. Tamiflu has some side affects that they should have told you about. Call your doctor and let them know what is going on. Better safe than sorry especially since your daughter has asthma.

I have so many comments about my own children - but will try to be brief. I believe my children have had it tWiCe! They experienced the 100 - 102 fever, chills, aches, cough about six weeks ago, lasting about a week. I picked up a sore throat that lasted nearly three - and then we were hit shortly thereafter with a worse case... 104 temps, each child's lasting three days, coming down for about 1/2 hour of every four with the help of ibuprofen OR tylenol... only to go back up. We also deal with asthma in one child and myself, so did peak flow monitoring, inhaler and nebulizer, pending how he felt. The nebulizer is easier on him, in my opinion. Anyway - they missed several days of school between the two episodes, and we did NOT go in for the tamiflu. Unfortunately for us, the kids were all fevering mostly at differing times, but overlapping by a day or so... and the weather was chilly and rainy - and I feared dragging three out in the weather to pick up another illness or pneumonia - so we stayed home with it. And getting around to symptoms... they were each very different. Their eyes and fevers were the same (glassy, stare-ee, and wet looking) and 104 temps - but my son had the wicked cough with it, aches and chills. My daughter just lay still and curled in blankets. My youngest threw up. And our diagnosis was influenza, over the phone - although I suspect the h1n1 (for both situations) - I think the symptoms vary from case to case. And I think the asthma complicates it. Oh... we were all VERY tired throughout it.

I'd say absolutely phone the doc's office to comment on the throwing up of the tamiflu and see if they have any suggestions. Could there be an ingredient that your child is allergic to within it? - I guess just good to have it documented for your child, anyway, how she reacted this go round. And then... love her up.

Hope you feel well soon! This is a bugger of a season, already! And our school district says 100 degrees or under. And returning to school needs a 24 hour break from fever without the use of meds. So, I'm following that to the letter - and my kids have missed six days of school... prompting a letter to remind us of the importance of attending school regularly. Duh.

~T.

A school mom that we know is a pediatrician. She does not recommend Tamiflu for any one under 12 yrs old. That's her own medical opinion.

She says lots of complications can result from inhaling vomit, where it can become bacteria laden in the lungs, and possibly go on to cause pneumonia.

In her mind, it's best to ride out the flu. But, professionally, she sees more problems with Tamiflu in the very young, vs the possibility of a swine flu side effect.

You'll have to think carefully, and decide for yourself. Be cautious with dehydration, or inhaling of the vomit into your child's lungs.

Good luck.

if she has asthma call the doctor!!

Honestly, between extra vigilant hand washing and the vaccine, the flu is a whole lot of hype and most won't get it and those that do will be laid up at home for 3-7 days. However, they are still trying to get a handle on why the newest strain (H1N1)seems to impact those with asthma, young adults, etc. more than others. And until the understand it, they are rationing tamiflu and issuing it to those they think might be at greater risk. But they simply do not know. We have <1 yr of H1Ni\1 under our belts and that is not enough time to know everything about it.

You really really should talk to your doctor (or multiple doctors if you want a 2nd opinion). Moms are a good source but we haven't had years of school and years of work experience. That said, most medicines (even vitamins) are hard on the tummy. Crackers before taking most medications goes a long way to preventing nausea.

You and all mommies at home tending to sick babies are in my thoughts!!

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.